Clinical Vignette 42
A man in his late 50’s presented with generalised lethargy and low-grade fever for 3 days. He had a history of pulmonary tuberculosis 20 years ago, and had completed a 9-month course of therapy. The only other significant history was that of alcoholism and smoking. He was found to be hypotensive at the Emergency Department (BP: 86/45 mmHg), with persistent low blood pressure despite fluid resuscitation. The chest X-ray showed scarring of the right upper lobe. A picture of his tongue is shown.
Question: What is the underlying diagnosis?
[Updated 15 August 2015]
As some have rightly guessed, including Sean, this man had hyperpigmented (i.e. dark) patches on his tongue, which given his presentation of hypotension associated with a seemingly mild infection, is consistent with Addison’s disease, or chronic adrenal insufficiency. There are many causes of chronic adrenal insufficiency, but given the history of tuberculosis in the past, tuberculosis of the adrenals, is the likely cause.
The diagnosis can be confirmed with a short synacthen (or ACTH stimulation) test. Calcification of the adrenals may also be present if an abdominal X-ray is performed (although these are often subtle and difficult to pick up). There is no need to re-start anti-tuberculous treatment – the damage was probably done in the past and does not reflect current active tuberculosis.
Represent vitamin B deficiency, with hypotension can be seen with thiamine deficiency “wet berberi” , but also in severe pernicious anemia.
At the end both thiamine, b12 and “b complex” will have to be given, improvement in EF can be seen within 30 min on the echocardiogram.
Hyperpigmentation of the tongue – suggestive of adrenal insufficiency? With the history of pTB, possible previous TB adrenalitis now presenting with Addisonian crisis